Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Burlington, VT

August 28, 1997Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 28, 1997, 1:54 PM EDT for Clinton County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 1997, 1:54 PM EDT (17:54 UTC)
Expired
Aug 28, 1997, 3:00 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:20 PM EDTHail 0.88Plattsburgh, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 281755 RRA
SVRBTV
NYC019-281900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT THU AUG 28 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY
 
AT 153 PM...A SEVERE THUNDERSTORM WAS NEAR PLATTSBURGH NEW YORK. THIS
STORM WILL DRIFT TO THE SOUTHEAST...AFFECTING THE WESTERN SHORES OF LAKE
CHAMPLAIN THROUGH 230 PM. THIS INCLUDES PERU AND KEESEVILLE.
 
IF YOU ARE RECREATING IN OR NEAR THE LAKE...YOU SHOULD MOVE INSIDE A
SAFE INDOOR SHELTER AT ONCE. STAY AWAY FROM THE WATER. BOATERS SHOULD
SEEK SHELTER IN A HARBOR OR COVE UNTIL THE THUNDERSTORMS HAVE
CLEARED YOUR AREA. STRONG THUNDERSTORM WINDS AND ROUGH WATER COULD
EASILY OVERTURN SMALLER CRAFT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:24 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 10:24 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT THU AUG 28 1997

CONSIDERABLE INSTABILITY THIS AFTERNOON (CAPES IN 500 TO 1000
RANGE...NEAR 2000 ON NGM) AND MOISTURE PLENTIFUL. ALSO HAVE WET BULB
ZERO HEIGHTS OF AROUND 7 KFT. WIND FIELDS NOT SIGNIFICANT (YET THEY
WERE LIGHT YESTERDAY AND HAD TWO WIND DAMAGE REPORTS ACROSS CWA).
PRECIPITABLE WATER OF JUST OVER 1 INCH.

CURRENTLY TRW JUST NORTH OF CANADIAN BORDER.

OCCLUSION APPEARS TO HAVE MADE IT INTO ST LAWRENCE VALLEY. SHOULD
CLEAR FORECAST AREA THIS EVENING. MOISTURE FLUX DIVERGENCE INDICATES
LINE OF TRW WILL FIRE UP ACROSS SOUTHERN AND CENTRAL/EASTERN VERMONT
IN 18Z-21Z TIME FRAME.

FORECAST SUGGESTIONS...

THIS AFTERNOON...CLOUDS MIXING WITH A FEW BREAKS OF HAZY SUNSHINE.
THUNDERSTORMS LIKELY (CHANCE SHOWERS OR THUNDERSTORMS FOR ST
LAWRENCE VALLEY). HUMID...HIGH IN THE MID 70S. SOUTH TO SOUTHWEST
WIND 5 TO 15 MPH.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:12 PM EDTSevere Thunderstorm WarningBTVEssex33 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.